Texas, 2023Heat in Texas, July 22, 2023
July 22, 2023 · NWS BRO · 2 events in 2 counties and zones
Heat Index rose to 111 or higher for a few hours during the afternoon in Cameron County on the 22nd. Values remained just shy of these numbers farther inland, where just enough dry air remained.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat Index rose to 111 or higher for a few hours during the afternoon in Cameron County on the 22nd. Values remained just shy of these numbers farther inland, where just enough dry air remained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 22, 1:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
230 PM CDT Sat Jul 22 2023
...New SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...
.SHORT TERM...
(Now through Sunday night)
Issued at 129 PM CDT Sat Jul 22 2023
As evidenced by the 1.8 inch PWAT from the 12Z BRO sounding and the
satellite depiction of today's increased cumulus field, the progged
moistening trend of the atmospheric column has already commenced
across the CWA. The Blended TPW product depicts PWATs around 2
inches across the offshore waters with values as high as 2.2 inches
around 50 miles south and east of the offshore waters.
The influence from the subtropical ridge axis centered across the
Four Corners region will continue to weaken slightly through the
short-term period. This weak upper level troughiness will continue
to allow some of this higher tropospheric moisture to advect slowly
westward across portions of our CWA. This is depicted nicely in the
BUFKIT soundings. With sufficient moisture and a weakening cap,
isolated seabreeze convection will be the result for this
afternoon/early evening and a bit more coverage on Sunday.
Convection on Sunday will also likely penetrate further inland than
convection from today.
Heat advisories are again expected on Sunday due to increased
boundary layer moisture and continued above normal temperatures.
&&
.LONG TERM...
(Monday through next Saturday)
Issued at 129 PM CDT Sat Jul 22 2023
Key Messages:
-Some easing of the advisory-level heat by the middle of next
week.
-Highest chances for rain Monday and Friday.
Long-term forecast remains on track, with only subtle adjustments
needed to previous edition. A ridge axis aloft, protruding
eastward from New Mexico/Four Corners region into the western Gulf,
will still be the dominating factor in our weather for much of
the week ahead. Still looking at decent chances for rain on Monday,
the highest we've seen in quite some time. These showers and a
few thunderstorms are expected to mainly be driven by daytime
heating and the subsequent sea-breeze boundary. Latest model
progs keep best depth of moisture "hugging" the Rio Grande, most
likely in response to the ridge axis noted above. Because of this,
did cap PoP's at 40-ish percent over land.
Enhanced rain chances do not appear to last very long, as the
upper-level high strengthens a bit, and Deep South Texas ends up
on its subsident SE flank. The NAM, in particular, shows a rapid
drying of mid-levels for Tuesday. Blended guidance hangs on to
isolated residual sea-breeze showers, mainly east of I-69E/Hwy.
77. Have kept this in the forecast for now, but confidence is on
the lower side for precip Tuesday. The tropospheric column stays
dry through Wednesday, and most likely into Thursday, as well.
There are some signs that the weather may become a little more
interesting later next week. Deterministic guidance points toward
initially broad/weak troughing aloft over the western Gulf of
Mexico sharpening into one or more inverted mid-level troughs,
which drift over the RGV sometime between later Thursday and
Saturday. With moisture in good supply, this would seem to at
least re-activate a more robust daily round of sea-breeze showers
and thundershowers. Attendant increase in cloudiness would
(hopefully!) take some of the edge off of the heat, as well.
Speaking of heat, temperature forecast remains rather steady, with
afternoon high temperatures continuing to run a couple of degrees
above normal for most of the period. Forecast max heat index
values suggest a Heat Advisory will be needed for most zones along
and east of I-69C/Hwy. 281 on Monday, before perhaps becoming
more confined to the Brooks/Kenedy ranches on Tuesday, Wednesday,
and Thursday, as some degree of afternoon dewpoint relief (upper
60s-lower 70s F for the middle and lower RGV, respectively)
arrives. For Friday, it remains to be seen how much cloud cover
and increased rain chances affect max temps and heat index.
&&
.AVIATION...
(18Z TAFS)
Issued at 1121 AM CDT Sat Jul 22 2023
The increased coverage of cumulus today is evidence of the slowly
changing airmass. This trend of increasing moisture will continue
through the next 24 hours. The net result will be occasionally
broken ceilings, especially after 15Z Sunday. Mostly VFR
conditions will occur through the period but there will be brief
times when MVFR ceilings can be expected mainly during the first
few hours after sunrise Sunday. Convective rain chances will
remain too isolated to put into the TAFs just yet. With the better
rain chances, the overall wind gradient will be slightly weaker
than the past several days. Wind gusts will generally remain
around 20 kt or less during the late morning through evening
timeframe.
&&
.MARINE...
Issued at 129 PM CDT Sat Jul 22 2023
Now through Sunday night...The coverage of convection will slowly increase
through the short- term period, especially each morning. This
will be due to slowly increasing PWATs from weak upper troughiness
pulling in deeper moisture from the east. The overall gradient
will remain on the weak side except in the afternoon due to
thermal influences. Seas will remain around 2 feet through the
period. Conditions should remain below caution levels.
Monday through Friday...High pressure centered over the NE Gulf
will drive mainly light-to-moderate onshore winds and moderate
seas of 2-4 ft. through the period. Isolated to scattered showers
and thunderstorms are expected at times through much of the week,
favoring Monday and Friday. Winds are likely to approach 15 knots
on the Laguna Madre and possibly the nearshore waters
periodically, but headlines are not anticipated.
&&
.FIRE WEATHER...
Issued at 129 PM CDT Sat Jul 22 2023
Wednesday and Thursday... Will need to keep an eye on possible
elevated fire weather concerns for Wednesday and Thursday. RH
values fall below 30% across Zapata and Jim Hogg counties, as well
as portions of Starr and Brooks. 20-ft. winds show a slight
uptick as well, into the 10-15mph range late each afternoon.
Finer fuels expected to continue drying as well, unless wetting
rains on Monday turn out to be more widespread than currently
forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 80 97 80 95 / 0 30 10 40
HARLINGEN 77 99 77 97 / 0 20 0 40
MCALLEN 80 102 79 101 / 0 20 0 30
RIO GRANDE CITY 79 104 79 102 / 0 10 10 20
SOUTH PADRE ISLAND 80 90 80 89 / 10 30 10 40
BAYVIEW/PORT ISABEL 79 96 79 95 / 0 20 10 40
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250>255-351-
353>355.
GM...None.
&&
SHORT TERM...80-MB
LONG TERM....53-Schroeder
AVIATION...80-MBHazardous weather outlook, Jul 22, 3:00 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
400 AM CDT Sat Jul 22 2023
TXZ248>255-351-353>355-451-454-455-230900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
400 AM CDT Sat Jul 22 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for all of Deep South Texas and the
Rio Grande Valley except Zapata County, Jim Hogg County, and the
barrier island portion of Cameron, Willacy, and Kenedy counties
from 1 PM CDT to 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional Heat Advisories are possible for portions of Deep
South Texas and the Rio Grande Valley Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-230900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
400 AM CDT Sat Jul 22 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heat, Cameron
- When
- July 22, 1:30 PM CST to 5:30 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Heat index rose to 111 at approximately 130 PM and remained at or above these levels through 530 PM, peaking at 112 during most of the period.
Heat, Coastal Cameron
- When
- July 22, 1:30 PM CST to 4:30 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Heat index rose to 111 at approximately 130 PM and remained at or above these levels through 430 PM, peaking just below 112 during most of the period.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, July 22, 2023$7.8 million · 2.5 in hail · 12 events
- Flash Flooding and Damaging Winds in Utah, July 22 to 26, 2023$8,000 · 67 kt wind · 48 events
- Hail in Minnesota, July 22, 2023$56,000 · 1.5 in hail · 7 events
- Flood and Hail in Kansas, July 22, 20232.5 in hail · 30 events
- Excessive Heat in Louisiana, July 22, 202318 events
- Flash Flooding and Damaging Winds in Florida, July 22 to 24, 2023$11,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Minnesota, July 22, 20231.75 in hail · 16 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20231 injured · $10,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 22, 20231.75 in hail · 12 events
- Tornado and Hail in Kansas, July 22, 20232 in hail · 10 events
- Hail in Minnesota, July 22, 20231.5 in hail · 10 events
- Hail in Minnesota, July 22, 20232.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127839, 1127842.